|One of the biggest issues facing those of us with frequent Migraines is that of medication overuse headache (MOH), aka rebound. As with most things related to Migraines, the susceptibility to and which medications cause MOH can vary from person to person. The International Headache Society has gathered research and set diagnostic and classification criteria for MOH that are quite complete in listing which medications can cause MOH:
||8.2 Medication-overuse headache (MOH)18.2.1 Ergotamine-overuse headache
Overuse defined as ergotamine intake on 10 or more days/month on a regular basis for more than 3 months.8.2.2 Triptan-overuse headache
Overuse defined as triptan intake (any formulation) on 10 or more days/month on a regular basis for more than 3 months.
8.2.3 Analgesic-overuse headache
Overuse defined as intake of simple analgesics on 15 or more days/monthd on a regular basis for more than 3 months.
8.2.4 Opioid-overuse headache
Overuse defined as intake of opioids on 10 or more days/monthd on a regular basis for more than 3 months.Comment:
Studies show that patients overusing opioids have the highest relapse rate after withdrawal treatment.
8.2.5 Combination analgesic-overuse headache
Overuse defined as intake of simple analgesic medicationse on 10 or more days/month on a regular basis for more than 3 months.
8.2.6 Medication-overuse headache attributed to combination of acute
Intake of any combination of ergotamine, triptans, analgesics and/or opioids on 10 or more days/month on a regular basis for more than 3 months without overuse of any single class alone.f
8.2.7 Headache attributed to other medication overuse
Regular overuseg for more than 3 months of a medication other than those described above.
8.2.8 Probable medication-overuse headache
d Expert opinion rather than formal evidence suggests that use on 15 or more days/month rather than 10 or more days/month is needed to induce analgesic-overuse headache.
e Combinations typically implicated are those containing simple analgesics combined with opioids, butalbital and/or caffeine.
f The specific subform(s) 8.2.1—8.2.5 should be diagnosed if criterion B is fulfilled in respect of any one or more single class(es) of these medications.
g The definition of overuse in terms of treatment days per week is likely to vary with the nature of the medication.
As you can see, any acute medication (medication used to treat a Migraine when it occurs) can, if overused, cause MOH. Even alternating the types of acute medications leaves us vulnerable to MOH (see 8.2.6 above). Most specialists recommend limiting use of any acute medications to no more than two or three days per week to avoid MOH. They have good reasons for that recommendation. Dr. Fred Sheftell of the New England Center for Headache told me:
||“MOH continues to be a vexing problem in tertiary care centers and a major challenge to primary care physicians with these patients often requiring referrals to specialists. AMPP data demonstrates that butalbital and opiates are the 2 agents most likely to lead to overuse and are a major risk factor in the genesis of CDH (Chronic Daily Headache) Transitioning patients from MOH (10 or more days of combination products, opiates, triptans or 15 or more days of single ingredient OTCs) can be difficult as patients get worse before they improve. Pharmacologic treatment, preventives and behavioral therapies are often required. 80% will improve with a 50% or more decrease in frequency and intensity. Failure to address MOH will likely reduce the potential efficacy of any preventive intervention. Kudrow was the first to point this out in a landmark prospective study more than 30 years ago. Many studies since that time have shown similar results.” 3
Simply put, medication overuse headache is avoided by not using medications for the relief of Migraine and/or headache too frequently. That statement might seem quite simple to someone who doesn’t have frequent Migraines. However, it leaves those of us who have or have had frequent Migraines with an obvious and sometimes urgent question:
How can I not overuse Migraine medications?
The long-term answer to that question is an effective preventive regimen, but that can take time and patience, and we need relief during that process. If you’re at risk for MOH, it’s time to have a frank discussion with your doctor. Here are some topics to discuss with your
- Find which acute medication works best for you. Finding what works best for you can reduce the number of days you need medication.
- Speak with your doctor about a rescue medication, a medication to be used if your primary acute medication fails.
- If nausea is a problem for you, talk with your doctor about how to treat it. It’s possible that you can treat the nausea even on days when you’re beyond your limit on acute Migraine medications.
- Don’t forget that some complementary therapies might be helpful to you. Some insurance companies will even pay for acupuncture or therapeutic massage with a prescription or referral from your doctor.
Another issue not to overlook is the use of comfort measures. These can be especially important if there are days when you have to forego acute medications to avoid MOH. Often helpful comfort measures include:
- Thermal therapy: warm or cold packs
- Ginger or peppermint tea for nausea
- Aromatherapy: Essential oils can be helpful, but use these with caution. They shouldn’t be applied directly to the skin full-strength, and some oils, such as peppermint, should not be used by children or pregnant women.
When taking acute medications stops the pain, it’s tempting to take them despite the risk of developing MOH. Two points helped me resist that temptation:
- Taking the medications was tantamount to sentencing myself to a headache very day.
- The point Dr. Sheftell mentioned in the quote above about MOH reducing the potential efficacy of preventive treatment.
It can be very difficult to not overuse acute Migraine medications, but it’s essential if we want to make progress in our efforts to control our Migraines. Our doctors should be willing to help and encourage us. If they’re not, it’s probably time for a new doctor, probably a good Migraine specialist. If you’re wondering about a new doctor, take a look at my post Is It Time for a New Migraine Doctor?